Caused by magnesium deficiency from taking Nexium?

This forum is for posting your personal experiences with BFS: symptoms, doctor visits, fears, etc.

Please use this forum to post give and recieve encoragement and reassurance from sharing the trials and triumphs you have faced.

Moderators: JohnV, Arron, garym

Caused by magnesium deficiency from taking Nexium?

Postby Spartacus60 on May 28th, 2014, 8:48 am

Good morning all,

This is my first post after joining the community. For the past couple of months I have had a continuous twitching/fasciculations in my right tricep. Two twitches, one twitch, one twitch, one twitch, two twitches...etc.....with some weakness and atrophy.

Finally went to my internist who said to eat bananas and drink gator aid....yeah right....ok....
Then I went back to my neuro surgeon who had done cervical spine surgery on me in the past to repair C5-C6 and C6-C7. He ordered another MRI ...the MRI comes back with nothing that he feels could be causing this. I was laying in bed at night feeling twitchy in the tricep and I could feel other random twitches pop up all over, foot, side of abdomen, other arm, forearm etc. Periodically I would have the abdomen twitches while driving to and from work and shoulder twitch on the same side as the tricep (right).

The neuro surgeon is sending me to see a neurologist for a EMG tomorrow. I already know that I have minor carpal tunnel on the same side as the twitches but now I am wondering if I should cancel the appointment because....

Like everyone else here I started reading about this on the internet and researched side effects from the medications I take. NEXIUM is one of those. I have been taking NEXIUM for probably close to 10 years or so. One of the long term effects of prolonged Nexium use can be Magnesium deficiency WHICH can cause muscle twitching/fasciculation. I went to Walmart and bought some Magnesium supplements (magnesium oxide I believe) and am taking 750 mg a day as prescribed on the bottle. The very next day (its been almost a week now) the arm twitches have ceased nearly completely. I have had a couple sporadically. Today on the way in to work I had about 10 twitches in a row but then they quit again. If I tense my tricep I can still feel a jittery shaking sensation in the muscle.

I will probably go ahead with the EMG just so I can have peace in that regard.

Ill send an update on the EMG results. I guess I write this just to bring up the NEXIUM/magnesium/fasciculation possible connection just in case it applies to anyone else. I am sure somewhere on here it has been discussed before....havent read that much yet but plan on it.

Thanks for listening. Its nice to unload this because everyone else thinks I am crazy for being concerned about this...

Rich
Spartacus60
New Member
New Member
 
Posts: 4
Joined: May 23rd, 2014, 10:22 am

Re: Caused by magnesium deficiency from taking Nexium?

Postby garym on May 28th, 2014, 10:43 am

mag deficiency could definitely cause twitching. if they haven't already, have you doc run tests for that. it would be great if it was that simple.

good luck,
gary
garym
Moderator
Moderator
 
Posts: 1889
Joined: August 23rd, 2003, 1:24 pm
Location: Texas

Re: Caused by magnesium deficiency from taking Nexium?

Postby Spartacus60 on May 29th, 2014, 9:05 am

Thank you Gary....not sure though....yesterday after the posting of course I had some really strong activity in my right tricep again....more intense than the usual twitches...only lasted maybe 2 minutes..the mystery goes on....

Rich
Spartacus60
New Member
New Member
 
Posts: 4
Joined: May 23rd, 2014, 10:22 am

Re: Caused by magnesium deficiency from taking Nexium?

Postby ShawnW on May 31st, 2014, 9:06 am

So what was the result of the EMG?
ShawnW
Selfless giver of time
Selfless giver of time
 
Posts: 232
Joined: January 8th, 2014, 7:00 am

Re: Caused by magnesium deficiency from taking Nexium?

Postby Spartacus60 on May 31st, 2014, 1:32 pm

Thanks for asking Shawn. The EMG showed nothing but the carpal tunnel syndrom that I already knew existed in my right hand....

the major twitches in my right tricep have stopped for the most part since taking the magnesium daily.....I still have them pop up sporadically in other areas AND I still have that buzzing feeling in my right hip periodically throughout the day.....I always think its my cell phone on vibrate but its not that at all.....its a strange vibrating feeling....
Spartacus60
New Member
New Member
 
Posts: 4
Joined: May 23rd, 2014, 10:22 am

Re: Caused by magnesium deficiency from taking Nexium?

Postby physerv24 on June 6th, 2014, 8:06 am

Rich,

Boy your story is similar to mine. The vast majority of my twitching (7 weeks now) is in my upper body. Mine goes constant in my left bicep, tricep, forearm, abdomen and a lot of thumb and pinky twitching. But I also have daily twitching in my right bicep and tricep as well as shoulders. Like you, I have been on Protonix (proton pump inhibitor) for 14 years now. I had the Magnesium RBC test which showed me on the low end of the normal range (normal ranges being 4.2 to 6.8 and mine was 4.5) but my PCP still says normal. However, I've also researched that magnesium levels in the blood only account for 1% of the magnesium stored in our bodies so the simple blood test is not always accurate. Taking over the counter magnesium supplements can take a very long time to effect our levels, especially if you, like me, are still taking proton pump inhibitors like Nexium. I have my EMG on the 12th. If it comes back o.k., I'm going to find another doctor, who can tell me if there is another test like a cellular (maybe from hair sample or tissue) that can give a more accurate level of magnesium levels.

Wouldn't it be great to know that a monthly IV drip of Magnesium would make all this go away!!!

Vince
physerv24
Senior Member
Senior Member
 
Posts: 79
Joined: May 29th, 2014, 6:19 pm
Location: Sandyville, WV

Re: Caused by magnesium deficiency from taking Nexium?

Postby Spartacus60 on June 6th, 2014, 8:43 am

Thanks for the response Vince. Very interesting. I will be curious to hear about your EMG results. From the day I started taking the magnesium I swear the next day the tricep stopped twitching. It pops up once in a while but has for the most part resolved. I do still feel various twitching in other areas periodically. Maybe I am just hyper aware of it now? I didnt realize that OTC magnesium can take a long time to affect levels? All I know is that the magnesium supplements seemed to help for me with the tricep anyway but again I still feel some of the other twitches and the buzzing feeling in my hip/thigh. My right tricep has some atrophy and some weakness due to past cervical spine repair etc but I can still get a good workout in ...just not like the old days when I could do one arm push ups...ugh.....when it was twitching I couldnt even work out.

My EMG only showed the previously identified carpal tunnel syndrome in my right wrist and thats about it. nothing from the neck down through the shoulder etc....

I am actually kind of disappointed in my PCP as well. He never even considered the magnesium. I mean would you NOT as a physician know what side effects a drug would have on your patient and try to link it to symptoms? My profession is in occupational safety and health. One of my strengths is accident investigation which is strongly related to forensics which translates to the medical field pretty well in searching for cause and effect. I mean pull those strings and see where they lead to ....really Doc! Frustrating. If I wasn't 54 I might actually go to medical school hehehe.
Please keep us updated on your situation and your EMG Vince.

Rich
Spartacus60
New Member
New Member
 
Posts: 4
Joined: May 23rd, 2014, 10:22 am

Re: Caused by magnesium deficiency from taking Nexium?

Postby readytocheckout on June 16th, 2014, 9:19 pm

I also use Nexium, for about 15 years, 20 mg per day. My magnesium bloods have always been fine, when I started taking Magnesium with amino acids it made no difference to the twitching or pain or cramping.
My doctor said that long term use of PPIs can possibly cause calcium deficiency leading to osteoporosis in later life.

I tried to stop Nexium but the rebound heartburn was awful, I wish I never started Nexium.
readytocheckout
Senior Member
Senior Member
 
Posts: 79
Joined: July 21st, 2013, 3:41 am

Re: Caused by magnesium deficiency from taking Nexium?

Sponsor

Sponsor
 


Return to Experiences with BFS

Who is online

Users browsing this forum: No registered users and 6 guests